Letters Section Editor: Stephen J. Lurie,
MD, PhD, Senior Editor.
In Reply: Dr Freedman points out that behavioral
approaches may be effective for averting hot flashes. Unfortunately, training
in the breathing technique that he describes is not widely available. He also
correctly points out that reducing ambient temperature and drinking cold liquids
may be helpful.
I agree with Dr Kleerekoper's assessment that the patient is benefiting
from ERT. This benefit is entirely due to relief of symptoms that she finds
very distressing. She is at high risk for breast cancer, with about 5% risk
over the next 5 years. She should, if possible, avoid long-term estrogen use
because it increases risk for breast cancer.1,2 Kleerekoper
asserts that postmenopausal ERT does not increase risk of breast cancer among
women with a family history of breast cancer, and refers to a prospective
cohort study in which 5100 women with a family history of breast cancer were
followed up for approximately 8 years. The age-adjusted rate of developing
breast cancer in these women was 61 in 10 000 among those who had used
postmenopausal hormones for 5 or more years compared with 46 in 10 000
among those who did not.3 This difference
was not statistically significant due to the small number of cancer cases
observed, but the estimate of relative risk was about 1.3, suggesting a 30%
increased risk of breast cancer among women with a family history of breast
cancer who use hormone therapy. This increased risk is exactly the same as
observed in unselected postmenopausal women (those with and without a family
history) who received HRT for 5 or more years in other observational studies1 and in the randomized WHI study.2 The
WHI found that 5 years of estrogen plus progestin therapy increased the risk
of breast cancer 30%, and that there was no interaction of treatment effect
and family history or Gail score.2 "No interaction"
means that the relative increase in risk for breast cancer due to hormone
therapy was the same in women with or without a family history and in women
with low or high Gail scores.
Grady D. A Woman Attempting to Discontinue Hormone TherapyA Woman Attempting to Discontinue Hormone Therapy. JAMA. 2002;288(18):2264-2265. doi:10.1001/jama.288.18.2264